ADHD Drugs Do Not Up Risk For Heart Problems
Researchers, funded by the U.S. Food and Drug Administration and the Agency for Health Research Quality, recently studied the cardiovascular risk of ADHD medications in adults.
The study found little evidence that the medications increased the risk of heart events, such as heart attack, sudden cardiac death, and stroke. The concerns stem from the fact that some of the medications are able to slightly increase heart rate and blood pressure levels.
According to the study, “Placebo-controlled studies in children and adults indicate that stimulants and atomoxetine [a medication used to tread ADHD] elevate systolic blood pressure levels by approximately 2 to 5 mm Hg and diastolic blood pressure levels by 1 to 3 mm Hg and also lead to increases in heart rate.” But the researchers warn that, “these effects would be expected to slightly increase risk for myocardial infarction, sudden cardiac death, and stroke, clinical trials have not been large enough to assess risk of these events.”
The study was conducted using computerized records from 4 study sites, starting in 1986 and ending in 2005. Participants were adults 25 through 64 years of age who were given prescriptions for methylphenidate, amphetamine, or atomoxetine.
When the cases were followed up, the researchers found 1,357 heart attacks, 296 cases of sudden cardiac death, and 575 cases of stroke. When the data was analyzed they found that current or new use of ADHD medications, compared with nonuse or remote use, was not associated with an increased risk of cardiovascular events.
Laurel Habel, PhD, from the Kaiser Permanente Northern California Division of Research and lead author of the study notes, “It’s important to note that this is an observational study and not a randomized clinical trial.”
She notes that most of the drug use in the study occurred for less than a year so the results may not apply to long term ADHD drug users. Also the study did not follow patients that were over the age of 65.
The study is published in the current issue of the Journal of the American Medical Association (JAMA).
On the Net: